Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 244, NWS Cleveland, OH

August 28, 2004Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 28, 2004, 5:11 PM EDT for Richland County, Ohio. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 5:11 PM EDT (21:11 UTC)
Expired
Aug 28, 2004, 6:15 PM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Richland County, OH

The radar

The Cleveland radar (KCLE), 88 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 282111
SVRCLE
OHC139-282215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
511 PM EDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN NORTH CENTRAL OHIO

* UNTIL 615 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF ONTARIO...AND MOVING NORTHEAST AT 35 MPH. SOME DAMAGE      
  OCCURRED IN CRESTLINE IN CRAWFORD COUNTY OHIO.

* LOCATIONS IMPACTED INCLUDE...
  SHELBY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4089 8271 4093 8271 4093 8270 4099 8263
      4099 8242 4083 8242 4072 8265 4072 8272
      4088 8272

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:45 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 2:45 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
245 PM EDT SAT AUG 28 2004

.SHORT TERM (TONIGHT THRU MON)...
NEW MODEL RUNS CONT WITH SLOW PROGRESSION OF WK SF WV ALG STALLED
FNT NR THE AREA. TIL THE WV CLRS THE AREA BY MIDDAY SUN THE THREAT
FOR LOCALLY HVY RA WL RMN ALTHOUGH THE BETTER DYNAMICS AND
INSTABILITY SHUD ALLOW FOR ENDING OF BEST THREAT LATE TNGT. PLAN IS
TO XTND CURRENT FLOOD WATCH FOR ALL AREAS THRU 4 AM SUN MORN AND LET
MID SHIFT SEE HOW THINGS PROGRESS.  LIKELY TO CAT POPS IN ORDER TNGT
BACKING TO CHC W AND LIKELY E ON SUN. WL TAPER POPS THRU THE DAY SUN
FOR WRN AND CNTRL AREAS. MSTR AND CDFNT SLOW TO CLR ERN AREAS SUN
EVE SO WL DRAG A LINGERING CHC FOR SHRA/TSRA SUN EVE THERE. HI PRES
RDG NOSES IN ON MON SO WL HANG ON TO DRY FCST ALL AREAS.

TEMPS WL BE NR GUIDANCE.

&&

.LONG TERM (MONDAY NIGHT THRU SAT)
TROF MOVG THRU MON NITE MAY PRODUCE A FEW SHRA FOR AREAS NR LERI BUT
GUIDANCE POPS LOW...SO WL KP FCST DRY FOR NOW. HI PRES IN CONTROL
THRU FRI FOR DRY WX THEN RETURN FLOW AND APCHG CDFNT WL ALLOW FOR
CHC CONVECTIVE PRECIP ON SAT.

&&

.AVIATION (18Z-18Z)...

NEXT ROUND OF CONVECTION IS QUICKLY DEVELOPING SOUTH AND WEST OF THE
CLE CWA ATTM. INSTABILITY OF NR -5 LI OR MLCAPE OF NR 1500 J/KG HAVE
DEVELPED ALONG THE SW EDGE OF THE CWA FROM KNOX COUNTY TO NR TOL.
TSTM HAVE DEVELOPED AGAIN ALG THE IN/OH BDR AND OVR THE SW 1/4 OF
OH. THIS ACTIVITY IS MOVING NE AND WILL AFFECT THE TOL AND FDY AREA
OVER THE NEXT 2 HOURS WHILE MFD WILL BE AFFECT SHORTLY AFTER THAT.

THIS CONVECTION WILL LOWER VSBY TO 1-2 MILES WITH CIGS DOWN TO
1000-1500 FT. THE CONVECTION WILL LIKELY SPREAD ACROSS THE REMAINDER
OF THE CWA LATE THIS AFTERNOON. WITH SFC LOW TRACKING NE ALONG THE
NRLY STNRY FNT JUST TO THE NW EXP SHRA TO CONTINUE ACR THE REGION
OVERNIGHT. CD FNT WL MOVE ACROSS THE REGION SUN MORNING WITH
IMPROVING CIGS AND VSBY BY LATE MORNING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THRU 4 AM.
PA...FLOOD WATCH THRU 4 AM.

SHORT TERM...ADAMS
LONG TERM...ADAMS
AVIATION...LAPLANTE
Hazardous weather outlook, Aug 28, 6:39 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
639 AM EDT SAT AUG 28 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291037-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
639 AM EDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT TODAY. THUNDERSTORMS WILL HAVE LOCALLY
HEAVY RAIN THAT COULD PRODUCE FLOODING OF STREAMS AND LOW LYING
AREAS. HEAVY RAIN IS POSSIBLE AGAIN TONIGHT SO THE FLOOD WATCH MAY
HAVE TO BE EXTENDED. ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT
ISOLATED SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 28, 3:45 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT SAT AUG 28 2004

OHZ003-006>009-017>019-027>030-036>038-047-282244-
ASHLAND OH-CRAWFORD OH-ERIE OH-HANCOCK OH-HOLMES OH-HURON OH-KNOX OH-
LUCAS OH-MARION OH-MORROW OH-OTTAWA OH-RICHLAND OH-SANDUSKY OH-
SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...ASHLAND...BOWLING GREEN...BUCYRUS...
FINDLAY...FOSTORIA...FREMONT...MANSFIELD...MARION...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PORT CLINTON...SANDUSKY...
TIFFIN...TOLEDO AND UPPER SANDUSKY
345 PM EDT SAT AUG 28 2004

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 28, 3:45 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT SAT AUG 28 2004

OHZ003-006>009-017>019-027>030-036>038-047-282244-
ASHLAND OH-CRAWFORD OH-ERIE OH-HANCOCK OH-HOLMES OH-HURON OH-KNOX OH-
LUCAS OH-MARION OH-MORROW OH-OTTAWA OH-RICHLAND OH-SANDUSKY OH-
SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...ASHLAND...BOWLING GREEN...BUCYRUS...
FINDLAY...FOSTORIA...FREMONT...MANSFIELD...MARION...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PORT CLINTON...SANDUSKY...
TIFFIN...TOLEDO AND UPPER SANDUSKY
345 PM EDT SAT AUG 28 2004

...THUNDERSTORMS WITH HEAVY RAIN BEGINNING TO DEVELOP AROUND FINDLAY
AND MARION...

THUNDERSTORMS ARE NOW STARTING TO DEVELOP IN WESTERN OHIO AROUND
FINDLAY AND MARION.  SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN IN SHORT PERIODS OF TIME.  IF RAINFALL
AMOUNTS BEGIN TO EXCEED 2 INCHES...SOME AREAS MAY BEGIN TO EXPERIENCE
FLOODING PROBLEMS...ESPECIALLY ON ROADWAYS AND IN LOW-LYING AREAS.

THE THUNDERSTORMS WILL BE MOVING NORTHEAST...SPREADING INTO THE
LAKESHORE COUNTIES AND MANSFIELD TO MOUNT VERNON AREAS THROUGH 5 PM.

ALONG WITH THE HEAVY RAIN...THE STRONGER STORMS WILL ALSO BE CAPABLE
OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING AND SMALL HAIL.

IF FLOODING DOES DEVELOP OR FLOOD WARNINGS ARE ISSUED BE READY TO
MOVE TO A PLACE OF SAFETY OR TO HIGHER GROUND IF NECESSARY AND AVOID
DRIVING THROUGH ANY FLOODED AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:45 AM EDTFlash Flood WarningCLEStark3 hr
Aug 28, 5:37 AM EDTFlash Flood WarningCLELucas113 min
Aug 28, 8:05 AM EDTFlash Flood WarningCLEMorrow3 hr
Aug 28, 4:31 PM EDTSevere Thunderstorm WarningCLECrawford59 min
Aug 28, 5:44 PM EDTSevere Thunderstorm WarningCLEHuron, Lorain61 min
Aug 28, 6:04 PM EDTSpecial Marine WarningCLE116 min
Aug 28, 6:04 PM EDTSpecial Marine WarningCLE116 min
Aug 28, 6:04 PM EDTSpecial Marine WarningCLE116 min
Aug 28, 6:37 PM EDTTornado WarningCLEWayne38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.